A Cross Sectional Study of Opioid Poisoning in Children at a Tertiary Center

Ghaemi, Nosrat and Alikhani, Samaneh and Bagheri, Sepideh and Sezavar, Majid (2016) A Cross Sectional Study of Opioid Poisoning in Children at a Tertiary Center. Asia Pacific Journal of Medical Toxicology, 5 (4). pp. 115-118.

[img]
Preview
Text
APJMT_Volume 5_Issue 4_Pages 115-118.pdf

Download (542kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_8136.html

Abstract

Background:Poisoning in children is a world-wide problem and one of the most important reasons for children�s hospital admission. Incidence of toxicity based on cultural and economic characteristics vary in different communities. Methods: All children with proven opioid toxicity who admitted to children emergency ward of Imam Reza hospital of Mashhad through June 2014 to June 2015 were included the study. Age, sex, weight, parent�s educational level and job, causes and kinds of ingested opioid, addiction in family, clinical manifestations, laboratory findings, changes in QT corrected (QTC), and mortality rate were recorded. Finally, all data were analyzed with SPSS. Results: In this study, 126 opioid-intoxicated children were recruited. No significant age difference was seen between genders (P value = 0.24). Parent's educational levels in most cases were low. Addiction to opium was also common among fathers (68.3). Methadone was the most common agent causing opioid poisoning (52.4), followed by opium (43.7). The cause of poisoning was accidental in 58 of patients. The common signs and symptoms were drowsiness (77.8), miotic pupil (69 ), decreased levels of O2 saturation (67.5), Bradypnea (37.3), apnea (27.8) and convulsions (8.7). Venous blood gases (VBG) in most cases (69.8) was abnormal, leukocytosis (26.2), hyperglycemia (11.1), hyponatremia (9.5), hypernatremia (5.6), increases in distance of QT in Electrocardiography (2.4) were seen. Conclusion:Opioid poisonings are severe and life-threatening in children. Methadone was the most common cause of poisoning in more than the half of cases (52.4). Poisonings were due to low parental knowledge about methadone poisoning and careless storage of methadone at their home.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Oct 2017 17:16
Last Modified: 05 Oct 2017 17:16
URI: http://eprints.mums.ac.ir/id/eprint/7669

Actions (login required)

View Item View Item